Hail, Marion
- When
- March 1, 4:25 AM CST
- Where
- Marion County, Winfield
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.920, -87.820
A powerful spring storm system brought an outbreak of tornadoes, damaging winds, and large hail to Central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A powerful spring storm system brought an outbreak of tornadoes, damaging winds, and large hail to Central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 1, 3:39 AM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 339 AM CST THU MAR 1 2007 .DISCUSSION... NOT MUCH LEFT BUT THE WAITING...WATCHING...ANALYZING...AND ADJUSTING. THE STAGE IS RAPIDLY BECOMING SET FOR A POTENTIAL VERY HIGH IMPACT SEVERE WEATHER/TORNADO EVENT ACROSS THE AREA. SHOWERS AND THUNDERSTORMS ALREADY BREAKING OUT THIS MORNING ARE A RELATIVE NUISANCE COMPARED TO WHAT COULD DEVELOP LATER TODAY. SEVERE WEATHER OUTLOOKS AND STATEMENTS FROM SPC DESCRIBE THE SCENARIO VERY WELL... AND NO NEED TO REHASH THINGS. EXPECTED TIMING REMAINS BASICALLY UNCHANGED...WITH GREATEST THREAT TIME FROM ABOUT NOON TO 8 PM (WEST TO EAST). NOT TRYING TO NEEDLESSLY HYPE THIS THING AND CREATE A PANIC. BUT ALL FOLKS NEED TO BE AWARE OF THE POTENTIAL FOR STRONG TORNADOES THIS AFTERNOON...AND WILL COUNT ON OUR PARTNERS (MEDIA... EMA...AND OTHERS) TO HELP GET THE WORD OUT. COLD FRONT SWEEPS THROUGH TONIGHT...ENDING THE RAIN AND RETURNING TEMPERATURES BACK CLOSER TO NORMAL. AND JUST WHEN YOU THOUGHT SPRING WAS HERE TO STAY...ANOTHER SHORTWAVE TROUGH ROTATING AROUND THE BASE OF THE EAST COAST UPPER LOW WILL BRING QUITE A SURGE OF COLD AIR INTO CENTRAL ALABAMA OVER THE WEEKEND. /61/ THE LONG TERM PERIOD BEGINS WITH A HIGHLY AMPLIFYING WESTERN AND PLAINS STATES RIDGE...BUT SLIGHTLY DIFFERENT FROM YESTERDAYS PERSPECTIVE. IT NOW LOOKS AS IF TROUGHING WILL RIDE UP THE WESTERN SIDE OF THE RIDGE...AND BEGIN TO BEAT IT DOWN BEGINNING SUNDAY. AS THIS TROUGHING ROLLS OVER THE APEX ON MONDAY...IT WILL DROP AND DEEPEN ACROSS THE GULF STATES...TUESDAY NIGHT. THIS MAY BE THE NEXT SHOT FOR SHOWERS IF THERE IS ANY MOISTURE TO PLAY WITH. FOR NOW LEFT THE EXTENDED DRY. TEMPERATURES ARE EXPECTED TO MODERATE BACK TOWARDS NORMAL THROUGH THE MID-WEEK. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 74 42 65 32 60 / 100 60 0 0 0 ANNISTON 75 44 67 39 62 / 100 70 0 0 0 BIRMINGHAM 75 43 66 39 61 / 100 60 0 0 0 TUSCALOOSA 76 44 68 43 62 / 100 40 0 0 0 CALERA 76 44 67 40 63 / 100 60 0 0 0 AUBURN 75 48 67 34 64 / 100 90 0 0 0 MONTGOMERY 77 47 68 38 66 / 100 80 0 0 0 TROY 79 48 69 38 65 / 100 80 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY ALL AREAS FROM 8 AM TO 8 PM TODAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 AM CST THU MAR 1 2007 ALZ011>015-017>050-020723- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 118 AM CST THU MAR 1 2007 ...HIGH RISK OF SEVERE THUNDERSTORMS WITH TORNADOES TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...REST OF TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH DAYBREAK ACROSS SUMTER...MARENGO AND PIKE COUNTIES...AS WELL AS THE NORTHWEST COUNTIES OF MARION...LAMAR...WINSTON AND FAYETTE. A WARM FRONT WILL LIFT NORTHWARD INTO THESE AREAS OVERNIGHT. THE AIR MASS WILL DE- STABILIZE QUICKLY AND SOME ISOLATED STRONG TO POSSIBLY SEVERE STORMS MAY DEVELOP WITH HAIL AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A THREAT OF SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF TORNADOES...ACROSS ALL OF CENTRAL ALABAMA THURSDAY. HIGHEST POTENTIAL FOR ORGANIZED SEVERE WEATHER STARTS AS EARLY AS NOON IN WEST ALABAMA...AND COULD LAST AS LATE AS MIDNIGHT IN EAST ALABAMA. A WARM FRONT WILL PUSH NORTHWARD ACROSS THE STATE THROUGHOUT THURSDAY MORNING...BRINGING A WARM AND UNSTABLE AIR MASS TO ALABAMA. A COLD FRONT APPROACHING THURSDAY AFTERNOON AND EVENING IS EXPECTED TO SET OFF THUNDERSTORMS...AND WITH UNSTABLE CONDITIONS AND SUFFICIENT WIND SHEAR IN PLACE...MANY OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. IN FACT...THE COMBINATION OF INSTABILITY AND WIND SHEAR COULD LEAD TO NUMEROUS SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING TORNADOES. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE WARM FRONT MOVES THROUGH THURSDAY MORNING. A FEW OF THESE COULD BE SEVERE. THE SHOWERS AND THUNDERSTORMS EARLY IN THE DAY WILL PLAY A KEY ROLE IN DETERMINING THE POTENTIAL SEVERITY OF STORMS THAT DEVELOP THURSDAY AFTERNOON. IF THESE SHOWERS AND STORMS LINGER INTO THE AFTERNOON...AND CLOUDS REMAIN THICK...THEN THE ATMOSPHERE WILL HAVE LESS OPPORTUNITY TO DESTABILIZE. IF THE RAIN MOVES OUT...AND THE SUN BREAKS THROUGH THE CLOUDS...THEN CONDITIONS WILL BECOME INCREASINGLY UNSTABLE...INCREASING THE SEVERE THUNDERSTORM AND TORNADO RISK. THIS HAS THE POTENTIAL TO BECOME A SIGNIFICANT SEVERE WEATHER EVENT ACROSS CENTRAL ALABAMA...BUT THERE IS STILL A BIT OF UNCERTAINTY IN THE EXACT TIMING AND POTENTIAL SEVERITY. EVERYONE ACROSS CENTRAL ALABAMA SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS. WINDS WILL BECOME GUSTY THROUGHOUT THURSDAY AND LAST INTO THE EVENING HOURS...EVEN OUTSIDE OF THUNDERSTORM AREAS. A LAKE WIND ADVISORY MAY BE ISSUED. BEYOND THURSDAY NIGHT...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED ON THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 350 AM CST THU MAR 1 2007 ALZ015-024-011030- JEFFERSON-WALKER- 350 AM CST THU MAR 1 2007 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER COUNTIES UNTIL 430 AM CST... ...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 350 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES SOUTH OF TUTWILER...MOVING NORTHEAST AT 30 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TUTWILER...GOODSPRINGS... WEST JEFFERSON...DORA...SUMITON...WARRIOR AND SIPSEY THROUGH 430 AM CST. THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER IN AN AUTOMOBILE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 353 AM CST THU MAR 1 2007 ALZ011>013-011045- FAYETTE-LAMAR-MARION- 353 AM CST THU MAR 1 2007 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE...LAMAR AND MARION COUNTIES UNTIL 445 AM CST... ...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 353 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TWO THUNDERSTORMS IN SOUTHERN LAMAR COUNTY...MOVING NORTHEAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR BELK... MOLLOY...VERNON...WAYSIDE...MANSFIELD...GLEN ALLEN...BAZEMORE AND WINFIELD THROUGH 445 AM CST. THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER IN AN AUTOMOBILE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 422 AM CST THU MAR 1 2007 ALZ017-011100- BLOUNT- 422 AM CST THU MAR 1 2007 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 500 AM CST... ...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 422 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER RICKWOOD CAVERNS...MOVING NORTHEAST AT 40 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SMOKE RISE...RICKWOOD CAVERNS...HAYDEN...BLOUNTSVILLE AND SUMMIT THROUGH 500 AM CST. THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER IN AN AUTOMOBILE.
The Columbus AFB radar (KGWX), 47 km away, was scanning. The volume nearest the first event began at 10:24 UTC.
23 hail, 12 funnel cloud, 11 tornado, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A tornado that had previously caused EF-4 damage in Wilcox County crossed the Wilcox-Dallas county line about 6.4 miles southeast of the town of Alberta. The tornado then tracked northeastward and ended along the Alabama River, east of the Whites Bluff community. The most concentrated damage in Dallas County occurred just south of Five Points along County Road 31 and along County Road 33. Twenty seven homes suffered varying degrees of damage, and two homes were completely destroyed. At least six outbuildings were damaged. Numerous trees and power lines were either snapped off or uprooted along the path.
A funnel cloud moved just north of the city of Clayton, but no damage was observed.
Reported on CR 36.
What would eventually become a large tornado first touched down in far southeastern Lowndes County, along US Highway 31 in the Sandy Ridge Community. The tornado tracked northeastward, roughly parallel to US 31, before moving into extreme southwestern Montgomery County. During its short path in Lowndes County, the tornado damaged several structures and downed numerous trees.
Reported near the Crossville Community.
Reported just west of the Wayside Community.
After crossing into Montgomery County, the Lowndes County tornado continued to move northeastward, affecting the Davenport, Fleta, Ada, and Sprague Communities, as well as the Ridgeland Farm subdivision. The tornado eventually lifted just east of US Highway 231 near the Carters Hill community. Two of the injuries occurred when an automobile was thrown off the road over 300 feet. In all at least 39 homes suffered varying degrees of damage. Three of the homes were completely destroyed. At least 23 out-buildings or barns were damaged. Five large chicken houses were completely obliterated near the Davenport community. One high voltage power transmission line was totally destroyed. Fourteen grain silos were destroyed. Four of the grain silos were picked up and thrown up to one half of a mile away from where they were anchored. At least 10 automobiles were significantly damaged. Hundreds of trees were snapped off or uprooted along the damage path.
The tornado touched down near the intersection of State Highway 107 and Paul Colburn Road, near the Bluff community. It then tracked northeastward and crossed US Highway 43, before lifting just northeast of AL 129 and CR 24. Several homes and storage buildings were damaged along the path. Numerous trees were blown down or snapped off.
The tornado touched down about 2 miles northwest of Samantha, near the intersection of Lesueur Road and Nazareth Church Road. It then tracked northeastward, crossed US Highway 43, and lifted near the intersection John Swindle Road and Joe Namath Road. Numerous trees were either snapped or uprooted along the path. One brick home lost a portion of its roof.
It has been determined that the damage near Lakepoint Resort State Park was the result of a tornado. The tornado has been rated an EF-1 on the Enhanced Fujita Scale. The tornado touched down about a half mile west of the US 431 bridge at Cowikee Creek. The tornado tracked northeastward through the Lakepoint Resort State Park and ended in the Eufaula National Wildlife Refuge. At least 100 pine trees were snapped off and several power lines were blown down. The tornado was seen by several individuals as it crossed the bridge over US Highway 431. The tornado damage path was 2.4 miles long and was 75 yards wide at its widest point. The tornado was on the ground from 312 PM CST until 315 PM CST. A Tornado Warning was in effect for Barbour County from 257 PM CST valid until 330 PM CST.
A few trees were blown down near the Blues Old Stand Community.
Reported on CR 63.
A few trees were blown down.
Reported in the Jena Community.
Reported in the northeast part of the city of Tuscaloosa.
The tornado touched down near the intersection of County Road 41 and County Road 62, about 2 miles north of Arley. It then tracked northeastward, crossed Smith Lake, crossed County Road 77, before it moved into Cullman County. Several homes and barns were damaged along the path. One chicken house was totally destroyed and two others sustained major damage. Numerous trees were either uprooted or snapped off.
The tornado touched down in the Adamsville community, near Abbey Road, and then tracked northeastward. It lifted about 100 yards north of US Highway 78 near Solomon Street. Dozens of trees were either uprooted or snapped off. Many trees fell on homes and caused significant structural damage. One home had a large portion of its roof lifted off.
Reported at exit 271 on Interstate 65.
A few trees were blown down.
County Road 171 on the north side of Northport became flooded and was temporarily impassable.
Hail up to the size of nickels was reported for several minutes in and around the city of Northport.
Reported on Interstate 20.
Reported on the northwest side of Bessemer.
Reported on AL Highway 150.
The tornado touched down near the Russell-Lee County line, on the northwest side of Phenix City. Damage near the touchdown point in Russell County was very light with only minor tree damage.
The tornado that touched down near the Russell-Lee County line tracked northeastward across southern Lee County. It strengthened as it approached Lake Oliver on the Chattahoochee River. The greatest damage was from Summerville Road into the River Oak and Rock Island areas. Numerous pine trees were snapped off and some hardwoods were uprooted. At least 20 residential properties reported tree damage. At least 25 homes suffered shingle, window or minor structural damage. Some of the fallen trees landed on homes and produced moderate damage. The tornado then continued eastward into Muscogee County, Georgia.
The tornado touched down along County Road 17, about 6 miles southwest of Alabaster, and tracked a short distance to the east-northeast. At least 15 large pine trees were snapped off. One home suffered major roof damage and a barn sustained roof damage.
Power lines were blown down along Shocco Springs Road, in the city of Talladega.
Trees were blown down and power poles were snapped along Mosses Flat Road.
Reported in the Spring Valley area, south of Montgomery.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2007Every state in 2007This day in weather historyThe tornado archive for Alabama, 2007Warnings in Alabama, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22723, 22724, 22725, 22730, 22731, 22732, 22735, 22737, 22738, 22739, 22740, 22742, 22743, 22744, 22745, 22746, 22747, 22748, 22749, 1148062, 22750, 22751, 22752, 22753, 22754, 22755, 22756, 22759, 22760, 22761, 22762, 22764, 22765, 22766, 22767, 22768, 22769, 22770, 22771, 22772, and more.